Results of a study of more than 6000 patients aged 65 years and older indicated that the use of cholinesterase inhibitors (donepezil), galantamine (marketed by Janssen Pharmaceuticals as Razadyne), and rivastigmine (produced by Novartis Pharmaceuticals as Excelon) is associated with significant and potentially serious weight loss.
The data from the Veterans Affairs health system was gathered from 2007 until 2010. Dr Sheffrin and her group compared weight loss in individuals with dementia who were newly prescribed cholinesterase inhibitors with weight loss of patients who were newly prescribed long-term regimens of other medications.
Of the 6504 individuals that met the study’s inclusion criteria, 1188 were started on cholinesterase inhibitors. They were matched with 2189 individuals who were started on other medications.
At 12 months, 78% of dementia patients were still receiving the cholinesterase inhibitors, compared with the 66% of patients who were receiving other medications.
About 29.3% of patients receiving cholinesterase inhibitors experienced weight loss of 10 pounds or more, compared with 22.8% of nonusers.
The findings of the study are considered “very relevant to patient care,” according to Meera Sheffrin, MD, from the University of California, San Francisco, School of Medicine and the San Francisco Veterans Affairs Medical Center.
“Unintentional weight loss in older adults is associated with many adverse outcomes, including increased rates of institutionalization and mortality, a decline in functional status, and poorer quality of life.”
Dr Sheffrin admitted that while cholinesterase inhibitors do provide modest benefits for some patients with dementia, most patients do not derive any kind of benefit from these drugs.
“Often [the patients] get a trial of this medication to see if it might help, and never stop. I don’t think clinicians adequately consider or discuss with family members the possible harms. They just look for something to help treat these patients with dementia, and there are not a lot of good treatments. They may explain about the gastrointestinal side effects, such as the nausea, vomiting, and diarrhoea that can occur with the cholinesterase inhibitors, but these tend to go away after a month or so. However, this serious weight loss is one side effect that may not go away.”